The New York Times reports that the FDA has strengthened its warnings for opioid medications for children. Specifically, they advise that those 12 and younger are not to take codeine, while those 18 and younger should not take tramadol after certain types of surgery. In addition, nursing mothers are advised to avoid both drugs because they could impact breastfeeding.
As the strongest type of warning levied by the FDA, the new black boxes will likely impact manufacturers who will now have to update inserts to show these contraindications.
Part of the danger of opioids like codeine and tramadol is that they’re also found in common over-the-counter medications. Parents and guardians should be aware of this and carefully examine each drug they intend to give their children beforehand. Teenagers with severe lung disease, obesity, or obstructive sleep apnea may be at particular risk.
Initially intended for treatment of chronic and severe pain, opioids are an increasingly dangerous class of drug because they are highly effective, frequently prescribed, and extremely addictive. Prescription opioid overdoses are responsible for nearly 20,000 deaths annually. Thankfully, doctors are prescribing less of them for children since a 2013 FDA warning was issued over their use during recovery from tonsil and adenoid surgery. In 2010, they wrote roughly 3.2 million opioid prescriptions, more than half of which were for children under 12. In 2014, just a year after the warning was issued, they wrote only 1.9 million.
The most recent FDA warning was prompted by “rare but alarming reports” of the life-threatening side effects of codeine and tramadol. Between 1969 and 2015 there were 40 reported cases of serious breathing problems resulting in 24 deaths; 21 of which were children aged 12 or younger. All who died prematurely were under 18 years of age.
Certain users of codeine and tramadol may be “ultrarapid metabolizers” whose livers process the drugs too quickly. This causes “dangerously high levels of opioids to build up,” according to Dr. Douglas Throckmorton, the deputy director for regulatory programs at the FDA’s Center for Drug Evaluation and Research. The FDA has provided warnings by age because no current test exists which can identify those who might metabolize the drugs too quickly.
In addition, particular ethnic groups may be more susceptible to the drugs than others. More than 10% of those of Puerto Rican and Middle Eastern descent could be fast metabolizers. That number may reach up to 10% for Caucasians, compared to 4% of African-Americans and just 2% of East Asians.
Anxiety, muscle aches, sweating, cramping, diarrhea, and vomiting are only some of the grueling and dangerous symptoms brought on by opioid withdrawal. FDA warnings and an increased focus on prescribing them only in the most extreme cases of pain management are positive steps in fighting the crisis created by their overuse and over-prescription. Speak with your medical professional about the FDA warning, as well as the dangers and risks associated with opioids, especially if they are presented as a treatment option for your children.